Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Endocr Disord. 2013 Jan 7;13:2. doi: 10.1186/1472-6823-13-2.

Drug related problems in type 2 diabetes patients with hypertension: a cross-sectional retrospective study.

Author information

1
Department of Pharmacy, Faculty of Medicine, University of Malaya, Kuala Lumpur, 50603, Malaysia. hasnizazh@um.edu.my.

Abstract

BACKGROUND:

Type 2 diabetes (T2DM) patients with hypertension are at increased risk for experiencing drug-related problems (DRPs) since they often receive multiple medications and have multiple comorbidities. To date, there is a lack of studies conducted in T2DM patients with hypertension. This study aims to analyze the DRPs and identify factors affecting the DRPs in this patient population.

METHOD:

This retrospective study involved T2DM patients with hypertension and was conducted at a tertiary hospital in Malaysia from January 2009 to December 2011. The assessment of DRPs was based on the Pharmaceutical Network Care Europe (PCNE) tool version 5.01.

RESULTS:

Two hundred patients with a total of 387 DRPs were identified. Among these patients, 90.5% had at least one DRP, averaging 1.9 ± 1.2 problems per patient. The most common DRPs encountered were insufficient awareness of health and diseases (26%), drug choice problems (23%), dosing problems (16%) and drug interactions (16%). The most implicated drugs were aspirin, clopidogrel, simvastatin, amlodipine and metformin. The six domains of DRPs found to have statistically significant associations were renal impairment, polypharmacy, cardiovascular disease, elderly status, and duration of hospital stay.

CONCLUSIONS:

Early identification of the types and patterns of DRPs and the factors associated to them may enhance the prevention and management of DRPs in T2DM patients with hypertension.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center